The risks and benefits of dietary supplements

April 15, 2005

Taking a multivitamin or vitamin E can neutralize the decrease in neutrophil count caused by chemotherapy, but high folate consumption may exacerbate the problem, suggests this small study.

Taking a multivitamin or vitamin E can neutralize the decrease in neutrophil count caused by chemotherapy, but high folate consumption may exacerbate the problem, suggests this small study.

Researchers reviewed questionnaires regarding dietary supplement use submitted by 49 women with breast cancer. Compared to women not taking supplements, those who were taking dietary supplements, multivitamins, or vitamin E had less of a decrease in neutrophil count following chemotherapy (P=0.01; P=0.01; P=0.03, respectively).

The researchers found no association between oral mucositis and initial neutrophil count, nadir neutrophil count, the decrease from initial neutrophil count to nadir, age, vitamin B12 level, or folate level, but they did find that women with serum folic acid levels less than 20 ng/mL had a smaller decrease in neutrophil count after chemotherapy than women with higher folate levels.

Branda RF, Naud SJ, Brooks EM, et al. Effect of vitamin B12, folate, and dietary supplements on breast carcinoma chemotherapy-induced mucositis and neutropenia. Cancer. 2004;101:1058-1064.